Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, or the recreational use of certain drugs. It is most commonly referred to as serotonin syndrome, but the terms serotonin toxicity or serotonin toxidrome are more accurate as they reflect the fact that it is a form of poisoning. Rarely it may also be called serotonin storm, hyperserotonemia, or serotonergic syndrome.
Serotonin syndrome is not a spontaneous drug reaction; it is a consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. This excess serotonin activity produces a specific spectrum of clinical findings which may range from barely perceptible to fatal.
Serotonin is a neurotransmitter, discovered in 1948, it is involved in multiple states including aggression, pain, sleep, appetite, anxiety, depression, migraine, and emesis. Serotonin syndrome is caused by increased serotonin in the central nervous system. It appears to be the result of overstimulation of primarily the 5-HT2A receptors and not by 5-HT1A receptors in central grey nuclei and the medulla as originally suspected. Serotonin excess was first noted in humans in 1960. Serotonin toxicity is more pronounced following supra-therapeutic doses and overdoses, and they merge in a continuum with the toxic effects of overdose.
A large number of drugs and drug combinations have been reported to produce serotonin syndrome.
|Antidepressants||Monoamine oxidase inhibitors (MAOIs), TCAs, SSRIs, SNRIs, bupropion|
|Opioids||tramadol, pethidine, fentanyl, pentazocine|
|CNS stimulants||phentermine, diethylpropion, amphetamines, sibutramine, methylphenidate, methamphetamine, cocaine|
|Psychedelics||MDMA, MDA, MDEA, PMA, Psilocybin, LSD|
|Herbs||St John's Wort, Yohimbe, Boswellia, Panax ginseng, Ginkgo biloba|
|Others||tryptophan, valproate, montelukast, buspirone, kanna, lithium, linezolid, dextromethorphan, 5-Hydroxytryptophan, chlorpheniramine, risperidone, olanzapine, ondansetron, granisetron, metoclopramide|
Many cases of serotonin toxicity occur in patients who have ingested drug combinations that synergistically increase synaptic serotonin. It may also occur in patients following ingestion of a single serotonergic agent. The combination of MAOIs and other serotonin agonists or precursors poses a particularly severe risk of a life-threatening serotonin syndrome. Many MAOIs inhibit monoamine oxidase irreversibly, so that the enzyme cannot function until it has been replaced by the body, which can take at least four weeks.
Many medications may have been incorrectly thought to cause serotonin syndrome. For example some case reports have implicated atypical antipsychotics in serotonin syndrome but it appears based on their pharmacology that they are unlikely to cause serotonin syndrome.
The relative risk and severity of serotonergic side effects and serotonin toxicity, with individual drugs and combinations, is complex. The serotonergic toxicity of SSRIs increases with dose, but even in over-dose it is insufficient to cause fatalities from serotonin syndrome in healthy adults. The syndrome occurs in approximately 14 to 16 percent of persons who overdose on SSRIs. It is usually only when drugs with different mechanisms of action are mixed together that elevations of central nervous system serotonin reach potentially fatal levels. The most frequent (and perhaps the only) combination of therapeutic drugs likely to elevate serotonin to that degree is the combination of monoamine oxidase inhibitors with serotonin reuptake inhibitors; concerns have also been expressed in combining SSRIs with the herbal remedy St John's wort. Various drugs, other than SSRIs, have clinically significant potency as serotonin reuptake inhibitors, e.g. tramadol, amphetamine, and MDMA. The relative risk of serotonin toxicity provides some clues and insights about the nature and extent of drugs’ serotonergic effects. For example, it suggests mirtazapine, which has no serotonergic toxicity, has no significant serotonergic effects at all, and is not in fact a dual action drug.
Symptom onset is usually rapid, often occurring within minutes after self-poisoning or a change in medication. Serotonin syndrome encompasses a wide range of clinical findings. Mild symptoms may only consist of tachycardia, shivering, diaphoresis (sweating), mydriasis (dilated pupils), myoclonus (intermittent tremor or twitching), as well as overactive or overresponsive reflexes. Moderate intoxication includes additional abnormalities such as hyperactive bowel sounds, hypertension and hyperthermia; a temperature as high as is common in moderate intoxication. The overactive reflexes and clonus in moderate cases may be greater in the lower limbs than in the upper limbs. Mental status changes include hypervigilance and agitation. Severe symptoms include severe hypertension and tachycardia that may lead to shock. Severe cases often have agitated delirium as well as muscular rigidity and high muscular tension. Temperature may rise to above in life-threatening cases. Other abnormalities include metabolic acidosis, rhabdomyolysis, seizures, renal failure, and disseminated intravascular coagulation, these effects usually arise as a consequence of hyperthermia.
The symptoms are often described as a clinical triad of abnormalities:
There is no lab test for serotonin syndrome, so diagnosis is by symptom observation and the patient's history. Serotonin toxicity has a characteristic picture which is generally hard to confuse with other medical conditions, but in some situations it may go unrecognized because it may be mistaken for a viral illness, anxiety, neurological disorder, or worsening psychiatric condition. The patients history and clonus (spontaneous, inducible and ocular) are the most important sign in the diagnosing serotonin syndrome. Researchers in Australia have developed the Hunter Serotonin Toxicity Criteria for diagnosing serotonin syndrome.
The Hunter Serotonin Toxicity Criteria suggests that in the presence of a serotonergic agent the patient has:
Then the diagnosis is serotonin syndrome. If these are not met then it is not serotonin syndrome.
The condition most often confused with serotonin syndrome is neuroleptic malignant syndrome (NMS). The clinical features of neuroleptic malignant syndrome and serotonin syndrome share some features which can make differentiating them difficult. In both conditions, autonomic dysfunction and altered mental status develop.
However, they are actually very different conditions with different underlying dysfunction (serotonin excess vs dopamine blockade). Both the time course and the clinical features of NMS differ significantly from those of serotonin toxicity. Serotonin toxicity has a rapid onset after the administration of a serotonergic drug and responds to serotonin blockade such as drugs like chlorpromazine and cyproheptadine. Dopamine receptor blockade (NMS) has a slow onset and typically evolves over several days after administration of a neuroleptic drug and responds to dopamine agonists such as bromocriptine. Differential diagnosis may become difficult in patients recently exposed to both serotonergic drugs and neuroleptic drugs. Features that are classically present in NMS, that are useful for differentiating the two are bradykinesia and extrapyramidal "lead pipe" rigidity, whereas serotonin syndrome causes hyperkinesia and clonus.
There is no antidote to the condition itself, and management involves the removal of the precipitating drugs and the initiation of supportive care. Supportive care includes the control of agitation, the administration of serotonin antagonists (cyproheptadine or methysergide), the control of autonomic instability, and the control of hyperthermia. The intensity of therapy depends on the severity of symptoms. If the symptoms are mild, treatment may only consist of discontinuation of the offending medication or medications, offering supportive measures, giving benzodiazepines for myoclonus, and waiting for the symptoms to resolve. Moderate cases should have all thermal and cardiorespiratory abnormalities corrected and can benefit from serotonin antagonists such as cyproheptadine. Critically ill patients should receive the above therapies as well as sedation, neuromuscular paralysis, and intubation with artifical ventilation.
Upon initiation of therapy and the discontinuation of serotonergic drugs most cases of serotonin syndrome resolve within 24 hours. Although delirium may persist for a number of days. Cases have reported muscle pain and weakness persisting for months although antidepressant withdrawal may contribute to ongoing features. Following appropriate medical management, serotonin syndrome is generally associated with a favorable prognosis.